Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 180, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 23, 2014, 5:29 PM EDT for Cumberland County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2014, 5:29 PM EDT (21:29 UTC)
- Expired
- Aug 23, 2014, 6:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:05 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 23, 3:05 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT SAT AUG 23 2014 .SYNOPSIS...A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHERN VIRGINIA AND NORTH CAROLINA THIS AFTERNOON AND TONIGHT. HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION WITH COOLER AND DRIER CONDITIONS EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 255 PM SATURDAY... LATEST SURFACE ANALYSIS CONTINUES TO REVEAL A COMPLEX SURFACE PATTERN WITH THE BACK DOOR COLD FRONT NOW EXTENDING FROM WESTERN VIRGINIA EAST NEAR THE VA/NC BORDER AND THEN SOUTHEAST TOWARD THE MID CAROLINA COAST. A SURFACE TROUGH ALSO EXTENDS NORTH TO SOUTHEAST ACROSS THE NC/SC COASTAL REGION SEPARATING AN INCREASINGLY DEEP EASTERLY FLOW AS NOTED BY THE HMT-SEPS WIND PROFILER NEAR NEW BERN. A WEAK SURFACE LOW WAS ALSO ANALYZED JUST NORTH OF KCHS WITH A STEAMY 903/79 OBSERVED AT KGGE. A NORTHWEST FLOW ALOFT DOMINATES THE SYNOPTIC PATTERN WITH SEVERAL WAVES NOTED IN THE FLOW ALONG WITH A STRENGTHENING NORTHERN STREAM JET POISED TO DROP INTO THE MID ATLANTIC...NOTE THE 105KT JET AT 200 HPA AT KIAD THIS MORNING. MORNING RAOBS ACROSS THE CAROLINAS DEPICT A VERY MOIST ATMOSPHERE PRECIPITABLE WATER VALUES OF 120-135% OF NORMAL AT KGSO/KMHX RESPECTIVELY. NOT SURPRISED TO SHEE SHOWERS AND THUNDERSTORMS SLOWLY EXPANDING THIS AFTERNOON GIVEN THE ENHANCED FLOW ALOFT...AT LEAST ONE DISTURBANCE ALOFT OVER WESTERN VA AND MULTIPLE MECHANISMS FOR LOW LEVEL CONVERGENCE. CURRENT RADAR TRENDS DEPICT ONE AREA OF CONVECTION ACROSS THE NORTHERN PIEDMONT OF NC AND SOUTHERN VA IN PROXIMITY TO THE SURFACE FRONT AND A DISTURBANCE IN THE NW FLOW ALOFT. OTHER CONVECTION ACROSS THE COASTAL PLAIN AND COASTAL REGION IS DRIVEN IN A MORE UNSTABLE AIR MASS NEAR THE SURFACE TROUGH. USED A BLEND OF HRRR AND RAP HOURLY PRECIP FIELDS TO GENERATE THE HOURLY POP/QPF/WX GRIDS FOR THIS AFTERNOON AND EVENING. WHILE CONVECTIVE COVERAGE IS EXPECTED TO BE SOMEWHAT GENEROUS...MLCAPE VALUES WILL GENERALLY RANGE LESS THAN 1000 J/KG EXCEPT ACROSS THE SOUTHERN COASTAL PLAIN AND SANDHILLS WHERE VALUES MAY EXCEED 1500 J/KG WHICH SHOULD MINIMIZE CONVECTIVE INTENSITY IN MOST LOCATIONS. THE BEST FLOW ALOFT SHOULD REMAIN IN THE VA/MD/DE REGION WITH BULK SHEAR VALUES IN OUR CWA CLIMBING TO AROUND 25KTS. THE BIGGER THREAT WILL LIKELY BE ASSOCIATED WITH LOCALLY HEAVY RAIN WITH CELLS ORIENTED IN THE NW FLOW THAT REPEATEDLY MOVE OVER A GIVEN AREA. THE CONVECTIVE CONVERGE WILL INCREASE A BIT DURING THE NEXT SEVERAL HOURS WITH THE FOCUS GRADUALLY SHIFTING SOUTH INTO THE EVENING ALTHOUGH ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE AT ANY TIME. A PROMINENT AREA OF CONVECTION UPSTREAM ACROSS IL/IN IS PROGGED TO WEAKEN AS IT MOVES SOUTHEAST AND SHOULD NOT IMPACT CENTRAL NC. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 60S NORTHEAST TO LOWER 70S SOUTHWEST. -BLAES && .SHORT TERM /SUNDAY AND SUNDAY NIGHT /... AS OF 305 PM SATURDAY... THE COLD FRONT WILL HAVE PUSHED WELL SOUTH OF THE REGION BY SUNDAY MORNING WITH COOL HIGH PRESSURE BUILDING INTO CENTRAL NC IN ITS WAKE. WHILE MUCH DRIER AIR WILL MOVE INTO THE REGION AT MID AND UPPER LEVELS...SHALLOW LOW LEVEL MOISTURE WILL LINGER ESPECIALLY IN AN ARC FROM THE WESTERN PIEDMONT INTO THE SOUTHERN PIEDMONT AND EAST TOWARD THE SANDHILLS AND COASTAL PLAIN. A FEW SHOWERS MAY DEVELOP IN THIS REGION...ESPECIALLY EARLY ON SUNDAY...BUT LIMITED MOISTURE AND A CAPPING INVERSION SHOULD PRECLUDE DEEP CONVECTION AND LIMIT PRECIPITATION COVERAGE. A FAIR AMOUNT OF STRATO CUMULUS IS EXPECTED THOUGH. WITH A COOLER AIR MASS AND BELOW NORMAL THICKNESS VALUES... HIGHS ON SUNDAY WILL ONLY RANGE IN THE LOWER TO MID 80S. LOWS SUNDAY NIGHT WILL RANGE IN THE LOWER 60S. -BLAES && .LONG TERM /MONDAY THROUGH SATURDAY/... AS OF 250 PM SATURDAY... FOR MONDAY THROUGH MID-WEDNESDAY...LOOK FOR FAIR WEATHER WITH NEAR- TO SLIGHTLY-BELOW NORMAL TEMPS (HIGHS IN THE LOW-MID 80S AND LOWS IN THE LOW 60S) AS HIGH PRESSURE BUILDS IN TO THE CAROLINAS FROM THE NORTH EARLY IN THE WEEK AND REMAINS OVER OUR AREA THROUGH MID-WEEK. FORECAST SOUNDINGS SUGGEST PWAT WILL RANGE FROM 0.5-1.0 INCHES DURING THIS TIME...WHICH IS WELL BELOW THE 1.35 INCH NORM FOR LATE AUGUST. A LARGE DEGREE OF UNCERTAINTY EXISTS FOR THE SECOND HALF OF THE WEEK...AS THIS PART OF THE FORECAST IS LARGELY DEPENDENT ON WHAT HAPPENS WITH INVEST 96L. TRACK MODELS HAVE BEEN QUITE SCATTERED AND LITTLE AGREEMENT AMONG THE GEFS/NAEFS MEMBERS. HOWEVER...ITS WORTH NOTING THAT THE TREND IN THE OPERATIONAL GFS HAS BEEN DEVELOPMENT AND SLOW NORTHWARD MOVEMENT E OF FL DURING THE FIRST HALF OF THE WEEK...THEN MOVING NNE ALONG BUT REMAINING OFF THE CAROLINA COAST LATE IN THE WEEK. THE LATEST ECMWF IS SIMILAR WITH THE EVOLUTION OF THIS SYSTEM...BUT IS FASTER AND ITS TRACK REMAINS FURTHER OFF THE COAST...SHOWING THE LOW MOVING NE AWAY FROM THE EAST COAST ON THURSDAY. ESSENTIALLY BOTH OF THESE SOLUTIONS WOULD KEEP CENTRAL NC FAR ENOUGH WEST OF THE SYSTEM SUCH THAT OUR AREA WOULD REMAIN IN FAIR WEATHER DURING THE SECOND HALF OF THE WEEK. TAKING THAT SYSTEM OUT OF THE PICTURE...OUR NEXT CHANCE FOR WET WEATHER WOULD COME DURING THE WEEKEND ASSOCIATED WITH EITHER THE NEXT TROUGH IN THE WESTERLIES (PER GFS) OR INCREASING MOISTURE IN THE RETURN FLOW AROUND THE RIDGE (PER THE ECWMF). IN SUMMARY...LOTS OF UNCERTAINTY FOR THE SECOND HALF OF THE LONG TERM...SO WILL STICK CLOSE TO CLIMO FOR TEMPS AND PERHAPS A LITTLE LOWER THAN CLIMO FOR POPS DURING THIS TIME. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... AS OF 225 PM SATURDAY... AS OF 18Z...SOME MVFR CONDITIONS MAINLY ASSOCIATED WITH CIGS PERSIST ACROSS PARTS OF THE NORTHEAST PIEDMONT AND COASTAL PLAIN. ELSEWHERE VFR CONDITIONS WITH MULTIPLE LOW TO MID CLOUD LAYERS ARE OBSERVED. SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AND MOVE SOUTHEAST THIS AFTERNOON AND EVENING ACROSS CENTRAL NC AS A COLD FRONT AND AN UPPER LEVEL DISTURBANCE TRIGGERS AND THEN MAINTAIN SCATTERED CONVECTION. INITIALLY THE PRECIPITATION WILL BE MOST WIDESPREAD THIS AFTERNOON ACROSS THE COASTAL PLAIN...MAINLY EAST OF THE KRWI AND KFAY TERMINALS. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WILL ROTATE AND PUSH SOUTH ACROSS THE NORTHERN PIEDMONT THIS AFTERNOON AND THEN GRADUALLY SHIFT SOUTH LATER THIS AFTERNOON AND ESPECIALLY THIS EVENING. THE CONVECTION WILL TEND TO SHIFT SOUTH...WEAKEN AND DECREASE IN COVERAGE LATER THIS EVENING AND OVERNIGHT. EXPECT LOCAL REDUCTIONS TO MVR AND INTERMITTENTLY IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. PREVAILING CEILINGS WILL ALSO DECREASE OVERNIGHT AS COOLER AIR MOVES INTO THE REGION WITH PERIODS OF IFR CONDITIONS IN LOW CLOUDS AND SOME FOG LIKELY TOWARD DAYBREAK WITH HEATING AND AN INFLUX OF DRIER AIR FROM THE NORTHEAST...CEILINGS SHOULD LIFT A COUPLE OF HOURS AFTER DAYBREAK WITH VFR CONDITIONS PREVAILING BY LATE OR EARLY AFTERNOON. LOOKING FURTHER AHEAD...HIGH PRESSURE AT THE SURFACE AND ALOFT WILL EXTEND INTO THE REGION FOR THE LATE SUNDAY THROUGH WEDNESDAY PERIOD BRINGING A PERIOD OF GENERALLY FAIR WEATHER. EXCEPTIONS WOULD INCLUDE THE POTENTIAL FOR SOME DAYBREAK FOG ON MONDAY AND TUESDAY MORNINGS...ESPECIALLY ACROSS THE COASTAL PLAIN AND PERHAPS A SHOWER ACROSS THE EASTERN SECTIONS IN A PERSISTENT NORTHEAST FLOW. -BLAES && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...BLAES LONG TERM...NP AVIATION...BLAES
Hazardous weather outlook, Aug 23, 3:43 PM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 343 PM EDT SAT AUG 23 2014 NCZ042-073>078-083>086-088-089-241945- JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 343 PM EDT SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS STORMS WILL MOVE ACROSS THE SOUTHERN PIEDMONT...SANDHILLS AND SOUTHERN COASTAL PLAIN THROUGH TONIGHT. A STORM OR TWO MAY BECOME STRONG TO POSSIBLY SEVERE WITH THE MAIN THREAT FROM HEAVY RAIN AND A DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ007>011-021>028-038>041-043-241945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON- 343 PM EDT SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 4:14 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
414 PM EDT SAT AUG 23 2014
NCZ077-232100-
HARNETT-
414 PM EDT SAT AUG 23 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HARNETT COUNTY UNTIL
500 PM EDT...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LILLINGTON...MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LILLINGTON...ERWIN...BUIES CREEK...TIMBERLAKE...RAVEN ROCK STATE
PARK...SEMINOLE AND ANDERSON CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3520 7906 3547 7902 3554 7895 3555 7880
3525 7861 3526 7870 3527 7872 3526 7875
3526 7880 3525 7885 3524 7886 3524 7887
3523 7888
TIME...MOT...LOC 2013Z 351DEG 16KT 3547 7889
22Special weather statement, Aug 23, 4:33 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT SAT AUG 23 2014
NCZ077-088-232130-
HARNETT-CUMBERLAND-
433 PM EDT SAT AUG 23 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTH CENTRAL
HARNETT AND NORTHWESTERN CUMBERLAND COUNTIES UNTIL 530 PM EDT...
AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LILLINGTON...MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LILLINGTON...FORT BRAGG...POPE AFB...SPRING LAKE...
EASTOVER...WADE...LINDEN...BONNIE DOONE AND TIMBERLAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3507 7909 3509 7909 3542 7901 3542 7880
3509 7866 3509 7867 3508 7867 3508 7866
3505 7866
TIME...MOT...LOC 2033Z 357DEG 16KT 3537 7891
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:49 PM EDT | Special Weather Statement | RAH | Stanly | 56 min |
| Aug 22, 11:41 PM EDT | Special Weather Statement | RAH | Stanly | 64 min |
| Aug 22, 11:59 PM EDT | Special Weather Statement | RAH | Anson | 46 min |
| Aug 23, 12:41 AM EDT | Special Weather Statement | RAH | Anson | 79 min |
| Aug 23, 1:14 AM EDT | Special Weather Statement | RAH | Moore | 61 min |
| Aug 23, 4:14 PM EDT | Special Weather Statement | RAH | Harnett | 46 min |
| Aug 23, 4:33 PM EDT | Special Weather Statement | RAH | Harnett | 57 min |
| Aug 23, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.